Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Binghamton, NY

April 17, 2002Delaware County, Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Apr 17, 2002, 9:00 PM EDT for Delaware County, Otsego County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2002, 9:00 PM EDT (01:00 UTC)
Expired
Apr 17, 2002, 9:30 PM EDT
In force
30 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Delaware County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 73 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 180100
SVRBGM
NYC025-077-180130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN CENTRAL NEW YORK.
  OTSEGO COUNTY IN CENTRAL NEW YORK.

* UNTIL 930 PM EDT.

* AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SIDNEY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNADILLA AT 910 PM EDT.
  EAST SIDNEY AND SIDNEY CENTER AT 915 PM EDT.
  OTEGO AT 920 PM EDT.
  FRANKLIN AT 925 PM EDT.
  MEREDITH AND MERIDALE AT 930 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BINGHAMTON.

LAT...LON 4244 7537 4226 7554 4215 7467 4242 7463

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:45 PM EDT, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 17, 2:45 PM EDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT WED APR 17 2002

ANOTHER DAY OF RECORD BREAKING TEMPERATURES TODAY WITH MID TO UPPER
80S GENERALLY THE RULE ACROSS THE FORECAST AREA. CLOUDS ON THE
INCREASE ACROSS THE GREAT LAKES AS A SHORT WAVE MOVES EAST. THIS
WEAK WAVE IS PROGGED TO WEAKEN STILL FURTHER AS IT APPROACHES THE
FORECAST AREA THIS EVENING.  LINE OF SHOWERS WITH THE SYSTEM MOVED
ACROSS MICHIGAN THIS MORNING AND HAD WEAKENED CONSIDERABLY EARLY
THIS AFTN, BUT NOW A FEW MORE SHOWERS AND TSRA DEVELOPING OVER SE
ONTARIO AND ALONG EASTERN LAKE ERIE SHORELINE. ALTHOUGH ETA
SOUNDINGS SHOW QUITE A BIT OF INSTABILITY THIS AFTN WITH LIFTED
INDICES -3 TO -5 AND CAPES 1300-1500 J/KG, THE ATMOSPHERE IS CAPPED
ACROSS THE AREA THIS AFTN. BUT WITH APPROACHING WEAK WAVE AND
LINGERING INSTABILITY THIS EVENING, ALONG WITH SOME WEAK LIFT
PROGGED MAINLY ACROSS WESTERN PORTIONS OF THE FA, WILL CONTINUE THE
LOW CHC POP FOR SHOWER OR THUNDERSTORM THIS EVENING.

ON THURSDAY THE SURFACE HIGH BUILDS BACK ACROSS THE NORTHEAST WITH
ANOTHER DRY DAY WITH WARM TEMPS. WINDS FROM A MORE NORTHWESTERLY
DIRECTION WILL ADVECT IN SLIGHTLY COOLER AIR. STILL, 850MB TEMPS
ONLY ABOUT 2 TO 3 DEGREES COOLER THAN TODAYS VALUES. WILL TREND
CLOSER TO THE WARMER MAV HIGHS FOR THURSDAY, GENERALLY AROUND
80/LOWER 80S.

STRONGER COLD FRONT APPROACHES ON FRIDAY AND MOVES THROUGH THE
FORECAST AREA DURING THE AFTN. LIKELY POPS STILL LOOK GOOD WITH CHC
THUNDERSTORMS.

.BGM...NONE.

JML

In the hours before

Special weather statement, Apr 17, 8:56 PM EDT, 4 minutes before
NYZ045-057-180200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 PM EDT WED APR 17 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND  MOVING INTO THE
AREA...

AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL OVER BAINBRIDGE....
MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...SIDNEY CENTER AND LOOMIS AT 915 PM...
HAMDEN AND COLCHESTER AT 930 PM...DELHI AND EAST DELHI AT 945 PM...
ANDES AND NEW KINGSTON AT 1000 PM...

THIS THUNDERSTORM HAS THE POTENTIAL TO PRODUCE AND DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MORFORD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:24 PM EDTSevere Thunderstorm WarningBGMDelaware36 min
Apr 18, 3:52 AM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben53 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.